Alert archive / Minnesota / Flash Flood Watches in 2010

Flash Flood Watch 4, NWS Twin Cities, MN

July 23, 20107 counties in Minnesota

NWS Twin Cities, MN issued this flash flood watch at Jul 23, 2010, 3:55 AM CDT for 7 counties in Minnesota. It took effect at Jul 23, 2010, 7:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 23, 2010, 3:55 AM CDT (08:55 UTC)
In effect from
Jul 23, 2010, 7:00 PM CDT
Expired
Jul 24, 2010, 1:45 AM CDT
In force
7 hr
Issued by
NWS Twin Cities, MN
Flood severity
None

Counties Blue Earth County, MN, Faribault County, MN, Freeborn County, MN, Martin County, MN, Steele County, MN, Waseca County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 112 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2010-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2010-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

120 
WGUS63 KMPX 230855
FFAMPX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
355 AM CDT FRI JUL 23 2010

...THUNDERSTORMS EXPECTED TO PRODUCE HEAVY RAINFALL ACROSS
SOUTHERN MINNESOTA THIS EVENING AND TONIGHT...

.A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF SOUTHERN MINNESOTA
THROUGH LATE FRIDAY NIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO DEVELOP OVER SOUTHERN MINNESOTA BY LATE AFTERNOON...AND BECOME
WIDESPREAD THIS EVENING. RAINFALL TOTALS EXCEEDING ONE TO TWO
INCHES IN A SHORT PERIOD OF TIME APPEAR POSSIBLE...AND MAY LEAD TO
FLASH FLOODING DUE TO THE RECENT ABOVE NORMAL RAINFALL THAT HAS
OCCURRED OVER MUCH OF THE AREA. THIS FLASH FLOOD WATCH GENERALLY
INCLUDES AREAS ALONG AND SOUTH OF A ST JAMES...TO MANKATO...TO
OWATONNA LINE...AS WELL AS THE INTERSTATE 90 CORRIDOR. 


MNZ082>085-091>093-231700-
/O.NEW.KMPX.FF.A.0004.100724T0000Z-100724T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
INCLUDING THE CITIES OF...ST. JAMES...MANKATO...WASECA...
OWATONNA...FAIRMONT...BLUE EARTH...ALBERT LEA
355 AM CDT FRI JUL 23 2010

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH LATE
TONIGHT...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTH CENTRAL MINNESOTA...
 INCLUDING THE FOLLOWING AREAS...BLUE EARTH...FARIBAULT...
 FREEBORN...MARTIN...STEELE...WASECA AND WATONWAN.

* FROM THIS EVENING THROUGH LATE TONIGHT

* HEAVY RAINFALL IS POSSIBLE WITH THUNDERSTORMS THAT OCCUR THIS
  EVENING AND TONIGHT...WHICH MAY LEAD TO FLASH FLOODING ACROSS
  PARTS OF SOUTH CENTRAL MINNESOTA WHERE WET GROUND CONDITIONS
  EXIST. 

* HEAVY RAINFALL TONIGHT MAY CAUSE QUICK RISES OF SMALLER AREA
  STREAMS AND CREEKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
3 follow-up statements
578 
WGUS63 KMPX 231745
FFAMPX

FLOOD WATCH
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1245 PM CDT FRI JUL 23 2010

...THUNDERSTORMS EXPECTED TO PRODUCE HEAVY RAINFALL ACROSS
SOUTHERN MINNESOTA THIS EVENING AND TONIGHT...

.A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF SOUTHERN MINNESOTA
THROUGH LATE TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER SOUTHERN MINNESOTA LATE THIS AFTERNOON...AND BECOME
WIDESPREAD THIS EVENING. AT THIS TIME IT APPEARS THAT THE HEAVIEST
RAINFALL TOTALS MAY REMAIN IN IOWA...BUT THE POTENTIAL STILL
EXISTS FOR RAINFALL TOTALS IN THE ONE TO TWO INCH RANGE IN SOUTH
CENTRAL MINNESOTA. THIS MAY LEAD TO FLASH FLOODING DUE TO THE RECENT 
ABOVE NORMAL RAINFALL THAT HAS OCCURRED OVER MUCH OF THE AREA.
THIS FLASH FLOOD WATCH GENERALLY INCLUDES AREAS ALONG AND SOUTH OF
A ST JAMES...TO MANKATO...TO OWATONNA LINE...AS WELL AS THE
INTERSTATE 90 CORRIDOR.

MNZ082>085-091>093-240145-
/O.CON.KMPX.FF.A.0004.100724T0000Z-100724T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
INCLUDING THE CITIES OF...ST. JAMES...MANKATO...WASECA...
OWATONNA...FAIRMONT...BLUE EARTH...ALBERT LEA
1245 PM CDT FRI JUL 23 2010

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 PM CDT THIS EVENING
THROUGH LATE TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTH CENTRAL MINNESOTA...INCLUDING THE FOLLOWING 
 AREAS...BLUE EARTH...FARIBAULT...FREEBORN...MARTIN...STEELE...
 WASECA AND WATONWAN.

* FROM 7 PM CDT THIS EVENING THROUGH LATE TONIGHT

* HEAVY RAINFALL IS POSSIBLE WITH THUNDERSTORMS THAT OCCUR THIS 
 EVENING AND TONIGHT...WHICH MAY LEAD TO FLASH FLOODING ACROSS 
 PARTS OF SOUTH CENTRAL MINNESOTA WHERE WET GROUND CONDITIONS 
 EXIST. 

* HEAVY RAINFALL TONIGHT MAY CAUSE QUICK RISES OF SMALLER AREA 
 STREAMS AND CREEKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
681 
WGUS63 KMPX 240021
FFAMPX

FLOOD WATCH
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
721 PM CDT FRI JUL 23 2010

...THUNDERSTORMS EXPECTED TO PRODUCE HEAVY RAINFALL ACROSS
SOUTHERN MINNESOTA TONIGHT...

.A FLASH FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF SOUTHERN
MINNESOTA THROUGH LATE TONIGHT. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER SOUTHERN MINNESOTA TONIGHT. AT THIS TIME
IT APPEARS THAT THE HEAVIEST RAINFALL TOTALS MAY REMAIN IN
IOWA...BUT THE POTENTIAL STILL EXISTS FOR RAINFALL TOTALS IN THE
ONE TO TWO INCH RANGE IN SOUTH CENTRAL MINNESOTA. THIS MAY LEAD TO
FLASH FLOODING DUE TO THE RECENT ABOVE NORMAL RAINFALL THAT HAS
OCCURRED OVER MUCH OF THE AREA. THIS FLASH FLOOD WATCH GENERALLY
INCLUDES AREAS ALONG AND SOUTH OF A ST JAMES...TO MANKATO...TO
OWATONNA LINE...AS WELL AS THE INTERSTATE 90 CORRIDOR.

MNZ082>085-091>093-240830-
/O.CON.KMPX.FF.A.0004.000000T0000Z-100724T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
INCLUDING THE CITIES OF...ST. JAMES...MANKATO...WASECA...
OWATONNA...FAIRMONT...BLUE EARTH...ALBERT LEA
721 PM CDT FRI JUL 23 2010

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 4 AM CDT SATURDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTH CENTRAL MINNESOTA...INCLUDING THE FOLLOWING 
 AREAS...BLUE EARTH...FARIBAULT...FREEBORN...MARTIN...STEELE...
 WASECA AND WATONWAN.

* UNTIL 4 AM CDT SATURDAY

* HEAVY RAINFALL IS POSSIBLE WITH THUNDERSTORMS THAT OCCUR TONIGHT
  ...WHICH MAY LEAD TO FLASH FLOODING ACROSS PARTS OF SOUTH
  CENTRAL MINNESOTA WHERE WET GROUND CONDITIONS EXIST.

* HEAVY RAINFALL TONIGHT MAY CAUSE QUICK RISES OF SMALLER AREA 
 STREAMS AND CREEKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
074 
WGUS63 KMPX 240645
FFAMPX

FLOOD WATCH
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
145 AM CDT SAT JUL 24 2010

...FLASH FLOOD WATCH FOR SOUTH CENTRAL MINNESOTA HAS BEEN
CANCELLED...

.THE THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINS HAVE MOVED OUT
OF SOUTH CENTRAL MINNESOTA. SCATTERED THUNDERSTORMS WILL CONTINUE
DURING THE NIGHT. THUS THE FLASH FLOOD WATCH THAT WAS IN EFFECT
UNTIL 400 AM SATURDAY MORNING...HAS BEEN CANCELLED. 

MNZ082>085-091>093-240745-
/O.CAN.KMPX.FF.A.0004.000000T0000Z-100724T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
INCLUDING THE CITIES OF...ST. JAMES...MANKATO...WASECA...
OWATONNA...FAIRMONT...BLUE EARTH...ALBERT LEA
145 AM CDT SAT JUL 24 2010

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTH CENTRAL MINNESOTA
HAS BEEN CANCELLED. THE STORMS CAPABLE OF PRODUCING HEAVY RAIN
HAVE MOVED WELL TO THE EAST. SCATTERED THUNDERSTORMS WILL CONTINUE
OVERNIGHT. RAINFALL RATES SHOULD STAY UNDER AN HALF INCH. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this flash flood watch went out at Jul 23, 3:51 AM CDT, 4 minutes earlier.

Area forecast discussion, Jul 23, 3:51 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
351 AM CDT FRI JUL 23 2010

.DISCUSSION...

TAIL END OF SHORT WAVE MOVING THROUGH ONT CANADA EXTENDS INTO EASTERN
MN AND WESTERN WISCONSIN. PLUME OF DEEPER MOISTURE ON WV IMAGERY
STILL EXTENDS INTO SE MN FROM THE SOUTHERN ROCKIES. DEEPER
INSTABILITY HAS SAGGED TEMPORARILY INTO IA. LOOKS LIKE WE WILL SEE
SOME SUBSIDENCE BEHIND THE ABOVE MENTIONED WAVE FOR MOST OF THE
DAY...BUT THERE WILL BE SOME LOW CLOUDS AROUND THIS MORNING
WITH THE LOW LEVEL NW FLOW. TRENDS FOR THE POTENT WAVE NOW OVER MT
TO ENTER THE AREA TONIGHT ARE GENERALLY CONSISTENT. LIKE THE SREF
AND NAM FOR THE LARGER SCALE DETAILS. THE GFS STILL OVERDONE WITH
THE SURFACE LOW...ALTHOUGH THE SFC PRES FALL TRACKS FROM THE NAM
AND GFS ARE SIMILAR ACROSS THE SOUTHERN MN/NORTHERN IA AREA. THE
850 MB MOISTURE TRANSPORT OFF THE SREF AND NAM JUST GRAZE FAR
SOUTHERN MN TONIGHT...BUT THE UPPER DIV FROM THE RIGHT ENTRANCE
REGION OF THE JET DOES FAVOR FAR SOUTHERN MN LATE TONIGHT. THE ONGOING
CONVECTION ACROSS IA MAY BE A PROBLEM IN GETTING A DECENT LOW
LEVEL FLOW BACK INTO THE AREA TONIGHT....BUT WITH THE CURRENT
TRAJ OF THE SUBTROPICAL PLUME SO CLOSE AND THE THE STILL HIGH
PWATS TO OUR SOUTH...WILL GO AHEAD AND ISSUE ANOTHER FLOOD WATCH
FOR SOUTH CENTRAL MN. GUID VALUES QUITE LOW IN THIS AREA AS WELL.
SOME CHANCE OF SEVERE STORMS IN THE FAR SOUTH THIS EVENING...NEAR
THE STRONGER DIFFERENTIAL TEMP ADVECTION AND INSTABILITY GRADIENT.

THE PATTERN LOOKS TO BE TRANSITIONING INTO A MORE NW UPPER FLOW
NEXT WEEK WITH LOWER CHANCES OF SIG SYSTEMS OR AT LEAST KEEPING
DEEPER SUBTROPICAL MOISTURE OFF TO THE SOUTH. TEMP TRENDS CLOSE TO
NORMAL AS WELL.

&&

.AVIATION.../06Z TAF ISSUANCE/

WEAK QUASI STATIONARY FRONT OVER EXTREME NW MN INTO THE EASTERN
DAKOTAS...WILL MOVE LITTLE OVERNIGHT. UPPER LEVEL TROUGH OVER
NORTHERN PLAINS...WILL MOVE EAST AND STRENGTHEN OVER THE UPPER
MIDWEST ON FRIDAY...BEFORE MOVING EAST OVER THE GREAT LAKES.
BAND OF SHRA/TSRA HAD DEVELOPED EARLIER THIS EVENING...WAS OVER
CENTRAL MN...WEST OF ONAMIA AND ST CLOUD.  TSRA EXPECTED TO WEAKEN
AND END OVER EXTREME CENTRAL AND EAST CENTRAL MN AFTER MIDNIGHT.
AREAS THAT RECEIVED RAIN...PROBABLY EXPERIENCE SOME STRATUS AND FOG
OVERNIGHT.  THE FOG AND CLOUDS EXPECTED TO LIFT OR ERODE BY MID MRNG
OR BEFORE NOON. SHRA/ISOLD TSRA DEVELOPING AND MOVING OVER WESTERN
AND SOUTHERN PORTION OF THE TAF SITES LATE IN THE DAY FRIDAY AND
FRIDAY EVENING. EXPECT MARGINAL TO IFR FLYING CONDITIONS OVER THE
TAF SITES TONIGHT...CONDS SHOULD IMPROVE IN THE MORNING TO VFR
CONDS...BEFORE THE NEXT BATCH OF RAIN AND THUNDERSTORMS MOVE BACK
OVER THE AREA.  WIND DIRECTION WILL BE VARIABLE WITH OLD OUTFLOW
BOUNDARIES AND WEAK SURFACE GRADIENT.

KMSP...EXPECT SOME MARGINAL VFR FLYING CONDITIONS TO DEVELOP
OVERNIGHT.  CONDS IMPROVE BY MID OR LATE MORNING...TO VFR.  VARIABLE
WINDS UNDER 10 KNOTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH FROM THIS EVENING THROUGH LATE TONIGHT FOR
     BLUE EARTH-FARIBAULT-FREEBORN-MARTIN-STEELE-WASECA-WATONWAN.

WI...NONE.
&&

JPR/JVM
Hazardous weather outlook, Jul 22, 5:29 PM CDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
529 PM CDT THU JUL 22 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
231745-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
529 PM CDT THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED NON-SEVERE THUNDERSTORMS WILL OCCUR ACROSS WEST CENTRAL
MINNESOTA...AND INTO PORTIONS OF CENTRAL MINNESOTA TONIGHT. GUSTY
WINDS...HAIL AND HEAVY RAIN WILL ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN
AND WEST CENTRAL MINNESOTA FOR MAINLY FRIDAY EVENING AS A STRONG
UPPER LEVEL LOW PRESSURE APPROACHES THE AREA. THERE IS ANOTHER
CHANCE OF THUNDERSTORMS ON SATURDAY AND AGAIN THE MIDDLE OF NEXT
WEEK

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:05 PM CDTSpecial Weather StatementMPXDouglas40 min
Jul 22, 8:13 PM CDTTornado WarningMPXDouglas, Todd32 min
Jul 22, 8:37 PM CDTSpecial Weather StatementMPXPope38 min
Jul 22, 9:09 PM CDTSpecial Weather StatementMPXPope51 min
Jul 22, 9:13 PM CDTSpecial Weather StatementMPXPope47 min
Jul 22, 9:50 PM CDTSpecial Weather StatementMPXStearns40 min

Nearby

Flash Flood Watches in Minnesota, 2010Every flash flood watch in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.